Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the semialgebraic Stone-Čech compactification of a semialgebraic set


Authors: José F. Fernando and J. M. Gamboa
Journal: Trans. Amer. Math. Soc. 364 (2012), 3479-3511
MSC (2010): Primary 14P10, 54C30; Secondary 12D15, 13E99
DOI: https://doi.org/10.1090/S0002-9947-2012-05428-6
Published electronically: February 29, 2012
MathSciNet review: 2901221
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In the same vein as the classical Stone-Čech compactification, we prove in this work that the maximal spectra of the rings of semialgebraic and bounded semialgebraic functions on a semialgebraic set $ M\subset \mathbb{R}^n$, which are homeomorphic topological spaces, provide the smallest Hausdorff compactification of $ M$ such that each bounded $ \mathbb{R}$-valued semialgebraic function on $ M$ extends continuously to it. Such compactification $ \beta _s^*M$, which can be characterized as the smallest compactification that dominates all semialgebraic compactifications of $ M$, is called the semialgebraic Stone-Čech compactification of $ M$, although it is very rarely a semialgebraic set. We are also interested in determining the main topological properties of the remainder $ \partial M=\beta _s^*M\setminus M$ and we prove that it has finitely many connected components and that this number equals the number of connected components of the remainder of a suitable semialgebraic compactification of $ M$. Moreover, $ \partial M$ is locally connected and its local compactness can be characterized just in terms of the topology of $ M$.


References [Enhancements On Off] (What's this?)

  • [BCR] J. Bochnak, M. Coste, M.-F. Roy: Real algebraic geometry. Ergeb. Math. 36, Springer-Verlag, Berlin, 1998. MR 1659509 (2000a:14067)
  • [Bo] N. Bourbaki: General topology. Chapters 1-4. Elements of Mathematics. Springer-Verlag, Berlin, 1989. MR 979294 (90a:54001a)
  • [DK] H. Delfs, M. Knebusch: Separation, retractions and homotopy extension in semialgebraic spaces. Pacific J. Math. 114 (1984), no. 1, 47-71. MR 755482 (85i:14016)
  • [Fe1] J.F. Fernando: On chains of prime ideals in rings of semialgebraic functions. Preprint RAAG (2010). http://www.mat.ucm.es/$ \sim $josefer/pdfs/preprint/chains.pdf
  • [Fe2] J.F. Fernando: On distinguished points of the remainder of the semialgebraic Stone-Čech compactification of a semialgebraic set. Preprint RAAG (2010). http://www.mat.ucm.es/$ \sim $josefer/pdfs/preprint/remainder.pdf
  • [FG1] J.F. Fernando, J.M. Gamboa: On Łojasiewicz's inequality and the Nullstellensatz for rings of semialgebraic functions. Preprint RAAG (2010). http://www.mat.
    ucm.es/$ \sim $josefer/pdfs/preprint/null-loj.pdf
  • [FG2] J.F. Fernando, J.M. Gamboa: On the Krull dimension of rings of semialgebraic functions. Preprint RAAG (2010). http://www.mat.ucm.es/$ \sim $josefer/pdfs/preprint/dim.pdf
  • [FG3] J.F. Fernando, J.M. Gamboa: On the spectra of rings of semialgebraic functions. Collect. Math., to appear (2012).
  • [FG4] J.F. Fernando, J.M. Gamboa: On Banach-Stone type theorems in the semialgebraic setting. Preprint RAAG (2010). http://www.mat.ucm.es/$ \sim $josefer/pdfs/
    preprint/homeo.pdf
  • [GJ] L. Gillman, M. Jerison: Rings of continuous functions. The Univ. Series in Higher Nathematics 1, D. Van Nostrand Company, Inc., 1960. MR 0116199 (22:6994)
  • [MO] G. De Marco, A. Orsatti: Commutative rings in which every prime ideal is contained in a unique maximal ideal. Proc. Amer. Math. Soc. 30 (1971), no 3, 459-466. MR 0282962 (44:196)
  • [Mu] J.R. Munkres: Topology: A first course. Prentice-Hall, Inc., Englewood Cliffs, New Jersey, 1975. MR 0464128 (57:4063)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 14P10, 54C30, 12D15, 13E99

Retrieve articles in all journals with MSC (2010): 14P10, 54C30, 12D15, 13E99


Additional Information

José F. Fernando
Affiliation: Departamento de Álgebra, Facultad de Ciencias Matemáticas, Universidad Complutense de Madrid, 28040 Madrid, Spain
Email: josefer@mat.ucm.es

J. M. Gamboa
Affiliation: Departamento de Álgebra, Facultad de Ciencias Matemáticas, Universidad Complutense de Madrid, 28040 Madrid, Spain
Email: jmgamboa@mat.ucm.es

DOI: https://doi.org/10.1090/S0002-9947-2012-05428-6
Keywords: Semialgebraic function, maximal spectrum, semialgebraic compactification, semialgebraic Stone–Čech compactification, remainder.
Received by editor(s): June 4, 2010
Published electronically: February 29, 2012
Additional Notes: Both authors were supported by Spanish GAAR MTM2011-22435, Proyecto Santander Complutense PR34/07-15813 and GAAR Grupos UCM 910444
Dedicated: Dedicated to José María Montesinos on the occasion of his 65$^{th}$ birthday
Article copyright: © Copyright 2012 American Mathematical Society

American Mathematical Society